Table of Contents Author Guidelines Submit a Manuscript
Case Reports in Hepatology
Volume 2013, Article ID 964828, 3 pages
http://dx.doi.org/10.1155/2013/964828
Case Report

Tocilizumab-Induced Acute Liver Injury in Adult Onset Still’s Disease

1Division of Gastroenterology and Hepatology, Department of Internal Medecine Specialties, Geneva University Hospital, Rue Gabrielle Perret Gentil 4, 1211 Geneva 14, Switzerland
2Division of Clinical Pathology, Geneva University Hospital and Geneva Faculty of Medicine, Rue Gabrielle Perret Gentil 4, 1211 Geneva 14, Switzerland

Received 30 April 2013; Accepted 6 June 2013

Academic Editors: F. Imazeki, J. Kaneko, G. H. Koek, F. Pérez Roldán, Y. Sugawara, and M. Vigano

Copyright © 2013 Michael Drepper et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

Background. Tocilizumab, a monoclonal humanized anti-IL-6 receptor antibody, is used in treatment of refractory adult onset Still’s disease (AOSD). Mild to moderate liver enzyme elevation is a well-known side effect, but severe liver injury has only been reported in 3 cases in the literature. Case. A young female suffering from corticoid and methotrexate refractory AOSD was treated by tocilizumab. After 19 months of consecutive treatment, she developed acute severe liver injury. Liver biopsy showed extensive hepatocellular necrosis with ballooned hepatocytes, highly suggestive of drug-induced liver injury. No other relevant drug exposure beside tocilizumab was recorded. She recovered totally after treatment discontinuation and an initial 3-day course of intravenous N-acetylcysteine with normalization of liver function tests after 6 weeks. Conclusion. Acute severe hepatitis can be associated with tocilizumab as documented in this case. Careful monitoring of liver function tests is warranted during tocilizumab treatment.